MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0202
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization in the anterior communicating artery (acom) using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter (sl-10).It was noted that the patient anatomy was slightly tortuous, narrowed, and mildly calcified.During the procedure, the physician successfully placed two smart coils and seven non-penumbra coils in the target location using the sl-10.Then, the physician was unable to advance another smart coil beyond the distal end of the introducer sheath; therefore, it was removed.The procedure was completed using another smart coil and the same sl-10.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization in the anterior communicating artery (acom) using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It was noted that the patient anatomy was slightly tortuous, narrowed, and mildly calcified.During the procedure, the physician successfully placed two smart coils and seven non-penumbra coils in the target location using the microcatheter.Then, the physician was unable to advance another smart coil beyond the distal end of the introducer sheath; therefore, it was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2020-00137.1.Section b.Box 5.Describe event or problem results: slight bends were present along the pusher assembly.The pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the smart coil was advanced through its introducer sheath with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.Subsequently, the smart coil was advanced through a demonstration microcatheter without an issue.Further evaluation revealed bends along the pusher assembly.These bends were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9682382
Report Number3005168196-2020-00137
Device Sequence Number3654751
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2022
Device Model Number400SMTHXSFT0202
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF77672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/14/2020
Supplement Date Received by Manufacturer03/20/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date03/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Patient Weight69
Date Report Sent to FDA01/01/2005